Why Do I Have Swollen Legs And A Red Rash Above My Ankles?

iStock

Question

Asked by Kathe

Why Do I Have Swollen Legs And A Red Rash Above My Ankles?

I have been retaining fluid and have swollen legs, most likely because I have been taking Norvasc. There is also a bright red rash on the insides of my legs above the ankles up to the calf. What could be causing these symptoms?

Answer

You are probably right in assumption that your leg swelling is due to the Norvasc.   This is a common side effect seen with this very effective blood pressure medication.   However, I'm concerned with your new rash.   My biggest concern is infection of the soft tissues of your legs, called cellulitis, which occurs more often in people with leg edema.   There are a few other things that could cause you problem such as drug reactions, superficial phlebitis, deep vein thrombosis, and other skin rashes.

You need to contact your physician for an appointment as soon as possible.   After a few questions and an examination of your legs, he will be able to make a determination of the cause.   He may request further testing to be sure of his diagnosis.

Until seen, keep your legs elevated above the level of your heart.   This will promote drainage of fluid out of your legs.   Also, apply warm (not hot) compresses to your legs as often as possible, which will help any inflammatory situations (including infection).

Here are some links you might find helpful:

7 Lifestyle Strategies to Decrease Your Risk of a Blood Clot

Not Overweight, But Still At Risk for Heart Disease

How to Find the Best Blood Pressure Monitor